Alert archive / Montana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 85, NWS Glasgow, MT

August 26, 2021Garfield County, Petroleum County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Aug 26, 2021, 4:59 PM MDT for Garfield County, Petroleum County, Montana. It was in force for 61 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2021, 4:59 PM MDT (22:59 UTC)
Expired
Aug 26, 2021, 6:00 PM MDT
In force
61 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Garfield County, MT, Petroleum County, MT

The radar

The Billings radar (KBLX), 143 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 5:10 PM MDTHAIL 1.256 Ese Tiegen, MT
Aug 26, 5:31 PM MDTHAIL 12 Ene Winnett, MTBYZ FACEBOOK REPORT.
Aug 26, 5:35 PM MDTHAIL 0.88Winnett, MT
Aug 26, 5:50 PM MDTHAIL 12 E Winnett, MTNICKEL TO QUARTER SIZED HAIL ON MT-200 2 MILES EAST OF WINNETT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 11.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2021-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2021-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1259 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

528 
WUUS55 KGGW 262259
SVRGGW
MTC033-069-270000-
/O.NEW.KGGW.SV.W.0085.210826T2259Z-210827T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Glasgow MT
459 PM MDT Thu Aug 26 2021

The National Weather Service in Glasgow has issued a

* Severe Thunderstorm Warning for...
  West central Garfield County in northeastern Montana...
  Central Petroleum County in northeastern Montana...

* Until 600 PM MDT.

* At 459 PM MDT, a severe thunderstorm was located near Winnett,
  moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Winnett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Glasgow.

&&

LAT...LON 4693 10840 4706 10858 4742 10807 4722 10776
TIME...MOT...LOC 2259Z 229DEG 23KT 4705 10841 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RMB/TFJ
1 follow-up statement
964 
WWUS55 KGGW 262346
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
546 PM MDT Thu Aug 26 2021

MTC033-069-270000-
/O.CON.KGGW.SV.W.0085.000000T0000Z-210827T0000Z/
Garfield MT-Petroleum MT-
546 PM MDT Thu Aug 26 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR WEST CENTRAL GARFIELD AND CENTRAL PETROLEUM COUNTIES...

At 543 PM MDT, a severe thunderstorm was located 15 miles southwest
of Crooked Creek Rec Area, or 20 miles northeast of Winnett, moving
northeast at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Public. At 5:10pm half dollar size hail was reported 6 
         miles west of Winnett.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Winnett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Glasgow.

&&

LAT...LON 4696 10834 4710 10847 4742 10807 4722 10776
TIME...MOT...LOC 2343Z 229DEG 23KT 4724 10809 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RMB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:14 PM MDT, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 26, 2:14 PM MDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
214 PM MDT Thu Aug 26 2021

.DISCUSSION...
A couple periods of showers and thunderstorms are expected to move
through the area this evening then again late tomorrow (Friday).

An upper trough approaching the area will be sending a couple
upper disturbances through. Timing and lack of low level support
may keep storms from getting too hairy today with the best chance
over the SW zones through about 8 pm. The showers and diminishing
thunderstorms will work their way east this evening but not
exiting the Plentywood area till Friday morning.

The next area of developing thunderstorms look to have more
muscle. The timing looks better as they develop earlier tomorrow
with some likely to be severe especially over the SE zones
during the afternoon.

Otherwise, much of the CWA should pick up at least a quarter of an
inch of rainfall from both systems with areas in the NE zones
picking up close to an inch.

The upper trough will lift to the northeast Saturday but NW winds
may be strong enough on the backside for a Lake Wind Advisory.

Dry and warm conditions are expected Sunday-Monday before the
next trough moves in for the next chance of showers. TFJ

&&

.AVIATION...
LAST UPDATE: 2000Z

FLIGHT CAT: VFR then MVFR conds tonight.

Showers and thunderstorms will move east this evening into the TAF
sites. MVFR conds can be expected in the heavier storms at KGGW
and KOLF with lowering ceilings expected at KSDY and KGDV tonight
that briefly may reach IFR conditions.

Skies gradually clear Friday morning with another round of
showers/storms in the afternoon from the west.

WINDS: E or SE 10-15 kts at KGGW with lighter speeds elsewhere.
TFJ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Aug 26, 4:45 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Glasgow MT
445 PM MDT Thu Aug 26 2021

MTZ021-262330-
Petroleum MT-
445 PM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of southwestern
Petroleum County through 530 PM MDT...

At 444 PM MDT, Doppler radar was tracking a strong thunderstorm near
Winnett, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Winnett and Tiegen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4723 10833 4700 10812 4689 10849 4701 10861
      4706 10861
TIME...MOT...LOC 2244Z 237DEG 13KT 4701 10848

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

NWS Glasgow

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 4:45 PM MDTSpecial Weather StatementGGWPetroleum45 min
Aug 26, 5:58 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum62 min

Nearby

Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.